Olanzapine can cause a rare but serious skin reaction that can affect other parts of the body, according to a Food and Drug Administration safety alert released May 10.

The condition linked to all products containing the second-generation antipsychotic is called Drug Reaction with Eosinophilia and Systemic Symptoms, or DRESS. Symptoms of DRESS include a rash that can spread to all parts of the body, fever, swollen lymph nodes, and swelling. In addition, DRESS can result in injury to the liver, kidneys, lungs, heart, or pancreas, and it also can lead to death. The mortality tied to DRESS can reach 10%, the FDA said.

The FDA Adverse Event Reporting System database has identified 23 cases worldwide of DRESS resulting from olanzapine since 1996, including one patient who died. Currently, the only way to treat DRESS is to withdraw the drug promptly. “Health care professionals should immediately stop treatment with olanzapine if DRESS is suspected,” the safety alert states. “The important ways to manage DRESS are early recognition of the syndrome, discontinuation of the offending agent as soon as possible, and supportive care.”

Olanzapine, used to treat schizophrenia and manic episodes of bipolar disorder, is available in generic versions. The medication also is available under the brand names Zyprexa, Zyprexa Zydis, Zyprexa Relprevv, and Symbyax. The agency said it would add a warning describing DRESS to the labels of drugs containing olanzapine.

Read the full safety alert on the FDA website .

llaubach@frontlinemedcom.com

Ads

You May Also Like

FDA approves new option in Hodgkin lymphoma treatment

The Food and Drug Administration has approved brentuximab vedotin, in combination with chemotherapy, for ...

Corticosteroid use by lupus patients increased risk of organ damage

Larger doses of the corticosteroid prednisone increased the risk of developing organ damage in ...

Doctor, why DO you get paid so much?

The reporter wanted to nail me, and shot me the zinger, “Doctor why do ...